Doctors Lounge - Pediatrics Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Pediatric Topics
|marymooon3 - Mon Apr 27, 2009 6:28 pm||
I work with a 9 year old boy with autism who is also nonverbal, so it makes resolving medical issues very difficult. In the past eight weeks or so, he has been sent home from school at least 5 times for vomiting at school. It usually happens in the morning. He throws up his breakfast and then has to be picked up around 11. He has a bad home situation and I want to find out what is wrong with him, but his mom never takes him to the doctor. She says that the throwing up is because he has allergies and he is swallowing mucus. However, from what I understand, he throws up food, not mucus. Even though he vomits, his mom still sends him out with me for the normal 6 hours I work with him. He threw up today and he doesn't appear to be displaying any other signs of illness, and he hasn't thrown up again. He is a little tired, but that could be from lack of sleep. It is not unusual for him to be tired, even when he doesn't vomit at school. He is taking 1mg guanfacine twice a day and his mom gives him Benadryl for allergies, though she says he threw up because she didn't have any to give him this morning. As I said, it is a bad home situation, and I really don't know what to believe. I am concerned that she is possibly messing up his doses of the guanfacine. Could this be causing the vomiting? He also is almost constantly constipated, likely due to his poor diet, but we don't know for sure. Is it possible to vomit from allergies? Or could it be the medicine? Or another more serious condition that he needs to see a doctor for? His mom doesn't seem to show any concern whatsoever about this problem and I really don't know what to do. I am very worried about him and have never seen anything like this before in a child.
|Debra Van Ness RN - Wed May 27, 2009 11:38 pm||
Gosh I wish I had read this when you posted it. I want to say that anything that has to do with children is very touching to my heart.
Ok...the vomiting can be a sign of many things of course. And allergies do not normally cause people to vomit. The only reason I can think of that he would throw up from that is if his stomach is empty and he develops nausea from the sinus drainage (swallowing the mucous). OR is mom giving him the medication on an empty stomach which makes him feel nausea?
I do not believe it really means an overdose of the guaifenesin. (though I could not discount it completely). It sounds more as if this child has an underlying problem. I know you say he is autistic and has a bad situation at home. So it could be nerves. Or it could be something to do with the brain also. (if this is a recent occurence and never use to happen, then I would wonder if the child has headaches accompanied by the vomiting). This could be a dangerous situation. It can also be a condition called gastroparesis whereas the patient vomits without warning and without nausea. (not neccessarily a dangerous condition in and of itself but very hard to deal with). My other concern is if the child might vomit while he is in bed and on his back. I would worry that he may aspirate this into his lungs if so.
What I suggest is that you go ahead and call child protective services to be sure the situation is fully investigated. Not only the vomiting, but the lack of concern on the mother's part. Please whenever you think a child may be in danger be it a physical illness or a concern of abuse/neglect, contact someone to investigate it.
I also want to ask if this autistic child tends to hit his head against things repeatedely? I know some of the autistic children do this. This can cause a bleed on the brain which in turn can produce vomiting from increased pressure on the brain.
This is a very complicated situation with many possible answers as to why the little child is vomiting so much.
Debra Van Ness RN
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.